Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 159, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jun 30, 1998, 3:57 AM CDT for Barton County, Missouri; Crawford County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 30, 1998, 3:57 AM CDT (08:57 UTC)
- Expired
- Jun 30, 1998, 10:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Crawford County, KS, Barton County, MO
The radar
The Springfield radar (KSGF), 110 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1641 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1639 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 300900 FFWSGF KSC011-021-037-MOC011-097-145-301500- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 357 AM CDT TUE JUN 30 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... BOURBON COUNTY IN SOUTHEASTERN KANSAS CHEROKEE COUNTY IN SOUTHEASTERN KANSAS CRAWFORD COUNTY IN SOUTHEASTERN KANSAS BARTON COUNTY IN SOUTHWESTERN MISSOURI JASPER COUNTY IN SOUTHWESTERN MISSOURI NEWTON COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 1000 AM CDT * AT 345AM DOPPLER RADAR INDICATED FLASH FLOOD PRODUCING THUNDERSTORMS OVER SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI. THESE STORMS WERE MOVING SOUTHEAST AT 35 MPH. * A LINE OF THUNDERSTORMS CONTINUES TO MOVE OVER THE SAME AREA IN EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. THESE STORMS WERE PRODUCING AROUND 2 INCHES OF RAIN PER HOUR. ALTHOUGH THE GROUND IS RELATIVELY DRY...HEAVY RAIN COULD STILL P:RODUCE FLASH FLOODING OF SMALL STREAMS AND CREEKS. ESPECIALLY DANGEROUS ARE LOW WATER BRIDGES. DO NOT DRIVE THROUGH FLOOD AREAS SUCH AS LOW WATER CROSSINGS. DH/SS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 2:50 AM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 30, 2:50 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 250 AM CDT TUE JUN 30 1998 QUICK AFD DUE TO WX 1ST PD CONCERNS...WHAT TO DO WITH POPS. 06Z SFC MAP HAS CDFNT IN NW MO WITH LO ALONG KS/OK BORDER S OF ICT. 88D RETURNS SHOW CONVECTION DECREASING IN AREAL COVERAGE AND INTENSITY DUE TO WEAK UPPER LEVEL DYNAMICS. HOWEVER A FEW STORMS STILL CAPABLE OF SEVERE WX FOR THE NEXT FEW HOURS. FRONT IS PROGGED TO STALL OVER NRN AR AND THEN MOVE BACK AS A WARM FRONT BY WEDNESDAY NIGHT/THURSDAY. LOOKS LIKE THE OLD PARTLY CLOUDY WITH A 30 POP TYPE OF FCST FOR REST OF WEEK. MODELS GD AGREEMENT WITH NW FLOW THRU FCST PD WITH RIDGE IN WRN STATES AND TROF IN THE E. NEXT CHC OF PCPN LOOKS TO BE LATE WEDNESDAY AS VORT MAX DROPS INTO WRN AR. AS FOR POPS...MENTION 30 POPS FOR MORNING PD FOR ALL CW EXCEPT NRN ZONES AND WL KEEP A MORNING CHC OF POPS FOR THEM. TEMPERATURES WILL BE A TAD COOLER WITH DEWPOINTS IN MID/UPPER 60S. SO LONG TO HEAT ADVISORIES. 1ST PD RECOMMENDATIONS (COORDINATION PURPOSES ONLY) NOT MUCH CHANGE FROM LAST NIGHT FCST PACKAGE. SE KS/JLN/SGF/UNO... .TODAY...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF SHOWERS OR THUNDERSTORMS. HIGH NEAR 90. SOUTHWEST WIND SHIFTING TO NORTHWEST AT 10 TO 15 MPH. AIZ/VIH... .TODAY...30 PERCENT CHANCE OF MORNING SHOWERS AND THUNDERSTORMS... OTHERWISE BECOMING MOSTLY SUNNY. HIGH MID 80S. NORTHWEST WIND 10 TO 15 MPH. SGF BE 089/066 085/068 090 07313 JLN BE 091/069 087/070 092 07313 SS
In the hours before
Special weather statement, Jun 29, 11:52 PM CDT, 4 hours 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-300900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1152 PM CDT MON JUN 29 1998 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES... BARRY COUNTY MO BARTON COUNTY MO BOURBON COUNTY KS CEDAR COUNTY MO CHEROKEE COUNTY KS CHRISTIAN COUNTY MO CRAWFORD COUNTY KS DADE COUNTY MO DALLAS COUNTY MO DENT COUNTY MO DOUGLAS COUNTY MO GREENE COUNTY MO HOWELL COUNTY MO JASPER COUNTY MO LACLEDE COUNTY MO LAWRENCE COUNTY MO MCDONALD COUNTY MO NEWTON COUNTY MO OREGON COUNTY MO OZARK COUNTY MO POLK COUNTY MO SHANNON COUNTY MO STONE COUNTY MO TANEY COUNTY MO TEXAS COUNTY MO VERNON COUNTY MO WEBSTER COUNTY MO WRIGHT COUNTY MO AN AREA OF STRONG TO SEVERE THUNDERSTORMS WAS MOVING SOUTHEAST FROM EASTERN AND CENTRAL KANSAS INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL...STRONG GUSTY WINDS AND TORRENTIAL DOWNPOURS. THE COLD FRONT THAT WAS CAUSING MOST OF THE LIFTING ACTION TO CREATE THE STORMS WAS PUS\HING TO THE SOUTH. LOOK FOR STRONG STORMS IN THE AREA THROUGH MOST OF TONIGHT. DUSTY
Special weather statement, Jun 29, 11:52 PM CDT, 4 hours 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-300900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1152 PM CDT MON JUN 29 1998 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES... BARRY COUNTY MO BARTON COUNTY MO BOURBON COUNTY KS CEDAR COUNTY MO CHEROKEE COUNTY KS CHRISTIAN COUNTY MO CRAWFORD COUNTY KS DADE COUNTY MO DALLAS COUNTY MO DENT COUNTY MO DOUGLAS COUNTY MO GREENE COUNTY MO HOWELL COUNTY MO JASPER COUNTY MO LACLEDE COUNTY MO LAWRENCE COUNTY MO MCDONALD COUNTY MO NEWTON COUNTY MO OREGON COUNTY MO OZARK COUNTY MO POLK COUNTY MO SHANNON COUNTY MO STONE COUNTY MO TANEY COUNTY MO TEXAS COUNTY MO VERNON COUNTY MO WEBSTER COUNTY MO WRIGHT COUNTY MO AN AREA OF STRONG TO SEVERE THUNDERSTORMS WAS MOVING SOUTHEAST FROM EASTERN AND CENTRAL KANSAS INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL...STRONG GUSTY WINDS AND TORRENTIAL DOWNPOURS. THE COLD FRONT THAT WAS CAUSING MOST OF THE LIFTING ACTION TO CREATE THE STORMS WAS PUS\HING TO THE SOUTH. LOOK FOR STRONG STORMS IN THE AREA THROUGH MOST OF TONIGHT. DUSTY
Special weather statement, Jun 30, 1:05 AM CDT, 2 hours 52 minutes before
MOZ055>058-067>071-300700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 105 AM CDT TUE JUN 30 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN MISSOURI... BENTON CAMDEN HICKORY MARIES MILLER MORGAN PHELPS PULASKI ST. CLAIR TORNADO WATCH NUMBER 706 FOR PORTIONS OF CENTRAL MISSOURI HAS EXPIRED. SEVERE THUNDERSTORMS HAVE MOVED SOUTH INTO SOUTHEAST KANSAS AND SOUTHERN MISSOURI TAKING THE THREAT OF SEVERE WEATHER OUT OF CENTRAL MISSOURI. SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE FOR THE REST OF THE NIGHT BUT SHOULD REMAIN BELOW SEVERE LIMITS. SHUMWAY
Special weather statement, Jun 30, 1:05 AM CDT, 2 hours 52 minutes before
MOZ055>058-067>071-300700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 105 AM CDT TUE JUN 30 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN MISSOURI... BENTON CAMDEN HICKORY MARIES MILLER MORGAN PHELPS PULASKI ST. CLAIR TORNADO WATCH NUMBER 706 FOR PORTIONS OF CENTRAL MISSOURI HAS EXPIRED. SEVERE THUNDERSTORMS HAVE MOVED SOUTH INTO SOUTHEAST KANSAS AND SOUTHERN MISSOURI TAKING THE THREAT OF SEVERE WEATHER OUT OF CENTRAL MISSOURI. SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE FOR THE REST OF THE NIGHT BUT SHOULD REMAIN BELOW SEVERE LIMITS. SHUMWAY
Local storm report, Jun 30, 2:20 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
220 AM CDT TUE JUN 30 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 AM COLUMBUS KS WIND DAMAGE
06/30/98 CHEROKEE LARGE TREE LIMBS DOWN
1210 AM WEBB CITY MO WIND DAMAGE
06/30/98 JASPER TREE LIMBS AND TREES DOWN
1045 PM FT SCOTT KS WIND DAMAGE
06/29/98 BOURBON WIDESPREAD WIND DAMAGE
THROGHOUT BOURBON
COUNTY...TREES
UPROOTED...BARNS AND
POWER LINES BLOWN DOWN
1110 PM HEPLER KS 70 MPH TSTM GUST
06/29/98 CRAWFORD
1130 PM FARLINGTON KS WIND DAMAGE
06/29/98 CRAWFORD LARGE TREE LIMBS AND
TREES DOWN
1140 PM BRONAUGH MO WIND DAMAGE
06/29/98 VERNON LARGE TREE LIMBS DOWN
1146 PM LAMAR MO 60 MPH TSTM GUST
06/29/98 BARTON WIDESPREAD REPORTS OF
TREES DOWN IN BARTON
COUNTYLocal storm report, Jun 30, 2:20 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
220 AM CDT TUE JUN 30 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 AM COLUMBUS KS WIND DAMAGE
06/30/98 CHEROKEE LARGE TREE LIMBS DOWN
1210 AM WEBB CITY MO WIND DAMAGE
06/30/98 JASPER TREE LIMBS AND TREES DOWN
1045 PM FT SCOTT KS WIND DAMAGE
06/29/98 BOURBON WIDESPREAD WIND DAMAGE
THROGHOUT BOURBON
COUNTY...TREES
UPROOTED...BARNS AND
POWER LINES BLOWN DOWN
1110 PM HEPLER KS 70 MPH TSTM GUST
06/29/98 CRAWFORD
1130 PM FARLINGTON KS WIND DAMAGE
06/29/98 CRAWFORD LARGE TREE LIMBS AND
TREES DOWN
1140 PM BRONAUGH MO WIND DAMAGE
06/29/98 VERNON LARGE TREE LIMBS DOWN
1146 PM LAMAR MO 60 MPH TSTM GUST
06/29/98 BARTON WIDESPREAD REPORTS OF
TREES DOWN IN BARTON
COUNTYThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 10:35 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 65 min |
| Jun 29, 11:17 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 63 min |
| Jun 29, 11:38 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 52 min |
| Jun 29, 11:54 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade, Jasper | 66 min |
| Jun 30, 12:06 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 64 min |
| Jun 30, 3:01 AM CDT | Severe Thunderstorm Warning | SGF | Jasper | 49 min |
| Jun 30, 3:56 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Newton | 64 min |
| Jun 30, 3:57 AM CDT | Flash Flood Warning | SGF | Jasper, Newton | 6 hr |
| Jun 30, 4:20 AM CDT | Severe Thunderstorm Warning | SGF | McDonald | 65 min |
| Jun 30, 6:26 AM CDT | Flash Flood Warning | SGF | McDonald | 4 hr |
| Jun 29, 11:54 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 66 min |
| Jun 30, 12:14 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 36 min |
| Jun 30, 12:21 AM CDT | Severe Thunderstorm Warning | SGF | Crawford | 49 min |
| Jun 30, 2:25 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 65 min |
| Jun 30, 3:57 AM CDT | Flash Flood Warning | SGF | Bourbon | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 1998Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.